Published Jun 13, 2002
You are reading page 2 of Vancomycin IV push in the OR
Wow! Thanks for the great response. You have definitely reinforced what my committee pretty much already believed. I really appreciate the information, and the links. JeannieM :)
Sorry if the post was inappropriate.
Originally posted by nrw350 Hey, can I chat or email with someone about some bad experiences I had when I had two surgeries on my eyes? Both were similar experiences, and I think it had to do something with the anesthesia. Thanks. Nick
Hey, can I chat or email with someone about some bad experiences I had when I had two surgeries on my eyes? Both were similar experiences, and I think it had to do something with the anesthesia.
This is something that would be more appropriately addressed to your doctor, Nick.
NEVER, NEVER, NEVER push Vanco. NEVER. Bad idea. No
reason to do so. Always infuse over one hour, IVPB either NS or D5W, doesn't matter.
Saw an anesthesiologist push Vanco years ago; did it, I am sure, to show off to a nursing student in the room.
Made statement, "We do things differently in the OR than they do on the floors!" Yes, indeedy, we DO push nearly everything--no reason NOT to push most (not all) antibiotics--but definitely not Vanco, for all the reasons stated above.
Pt. immediately got severely hypotensive and did indeed turn beet red. Needed Benadryl and I cannot remember what drip to get his pressure back up, plus had to put the bed in deep Trendelenberg, plus, worst of all, surgery was cancelled. I am sure student nurse was VERY impressed.
I have never heard of such a thing! In addition to all of the things already mentioned, it is a good way to ruin an otherwise good IV site, plus risk thrombophlebitis.
BTW, what is vancomycin being used in the OR for, so often that it is given IVP? That bugs me-I've already heard of vanco resistant staph aureus!
As stated above, it is never given in the OR IV Push, only IV Piggyback, and always over one hour. The anesthesia guy I mentioned was just showing off, thinking he could get away with it. He knew better (or, maybe not.)
It is used for not only MRSA but in various conditions where the patient is septic, for whatever reason. Vanco is often used for brain abscesses, infected VP shunts, etc.
It may be overprescribed, hence, now we are seeing lots of VRE. (Vancomycin Resistant Enterrococcus.) It seemed there, for a while, any patient allergic to Penicillin was getting Vanco, instead of trying a Cephalosporin first.
I worked home infusion for a while--we gave a LOTS of Vanco, usually through a PICC. In a lot of THOSE cases, I think that Vanco was big-time overkill--(come to think of it, in most of those cases, the PICC was big time overkill--pt. would have done just as well with a heparin or saline lock--) pt. probably would have responded just as well to a cheap cephalosporin, such as Ancef (Kefzol) given the infection they had, and it could have been given IV push.
You don't think they (the home infusion company) were giving Vanco because it's expensive, and had to be pre-mixed and supplied in multiple IV bags, and tubing for each dose supplied, and given through an expensive pump, which was rented on a daily basis, and the home infusion company could collect those big bucks from the insurance company---naaaah---I can't believe such a thought would enter my head---
NRSKarenRN, BSN, RN
Vancomycin been around a long time and is CHEEPER than other drugs. I've treated patients who developed red man syndrome---had a BIG TIME incident (as an agency RN) with resident who refused to order Demerol to counteract rigors ---only wanted to give IV Benadryl. They didn't use pumps with the drug. I deliberately ran IV slow second dose (seen syndrome occur with 2nd dose more than first). Finally shoved drug handbook in his face, gave benadryl then demerol and rigors stoped within 5 minutes. Showed him that only 15 cc infused over 20 minutes.
sharann, BSN, RN
We only see Vanco when the surgeon orders Ancef but the pt is allergic to Cephalasporins and or PCN. NEVER EVER to be IVP!!! This is unec3essary and as mentioned above can seriously harm the pt! Anesthesiologists are usually really responsible, but they have this bad habit of pushing EVERYTHING (from Vanco to Lasix too quickly!!)
You are correct JEannie, it is to be diluted and given slowly.
Hi! I need some help from my OR colleagues. Recently we've had physician and anesthesiology groups giving Vancomycin IV push to anesthetized patients within the OR setting. I'm a broad-spectrum CNS with NO operating room experience, and this has been brought to my attention as a patient advocacy issue. I've done a websearch and litsearch and haven't found anything. Is giving Vanc. IVP now a common practice in these settings, and if so, have you seen "red man syndrome" or other negative effects? Thanks so much for the help. JeannieM
Vanco to anethasize? It is an Antibiotic, that can cause anaphalactic shock. typical dose/ rate is 1 gm over 1-2 hrs...not push. Vanco stimulates release of histamines, and redman syndrome is one indicator that it is given to fast. I would think you need to bring this behaviour up, as a nurse you are subject to leagl responsibility along with the person pushing the med. Be the patient advocate, it is potentially life threatening.
I've never heard of Vanco being "pushed" for multiple reasons. The amount of medication that is being used needs to be diluted to help with excretion. The pH of the vanco is comparible to liquid draino and is very irritating to veins and the risk of reaction. I'm sure there are more.
3 years ago I had knee surgery and developed cellulitis post op which led to cultures testing +MRSA in my aspirate from my knee joint. I had a PICC line placed and was put on Vanco 1.5 Gm BID. A home health RN came to my house for the first infusion to watch for s/s of reaction. Immediately within the first 15 minutes I developed Red Man Syndrome. My skin was on fire, bright red and completely irritated. The infusion was slowed down and from then on I had to pre-medicate with 50mg IV benadryl prior to each dose. I was very lucky in that 4-5 hours after the infusion my skin would return to a pink hue compared to the bright red fire rash I had :) After 6 weeks of therapy the PICC and Vanco were stopped!!!
I'm suprised they're using Vanco as a first line drug in the OR? Have these patient's had positive culture results? Usually vanco is not a first line antibiotic due to all of the antibiotic resistance.
Anesthiology tends to take a lot of liberty in my facility. I have gotten a fresh CABG straight from OR and they have primacor infusing with a unit of PRBC's...propofol infusing with drugs when it should have it's own dedicated line. I would certainly further look into this with your pharmacy staff and nurse manager. There are a lot of reasons to give Vanco slowly and I'm not sure why one would want to push such a risky drug....Hope to hear the conclusion....
Create well-written care plans that meets your patient's health goals.
This study guide will help you focus your time on what's most important.
Choosing a specialty can be a daunting task and we made it easier.
By using the site, you agree with our Policies. X